Slishman’s Unified Theory of Human Emergencies “SLUTHE” (joking)… However, I do have an odd take on the word “shock,” which gets thrown around quite a bit.
Shock comes in a variety of flavors, but “I was in shock when another car backed into mine at Trader Joe’s” isn’t one of them. If you want to talk about “shock” also consider these:
Having been raised on physics, with a later shift to medicine, it’s still hard for me to shake the laws of Ohm (V=IR) and Joule (P=VI). The first says that voltage in a circuit is proportional to current and resistance. The second says that power is proportional to voltage and current.
So when I hear blood pressure, I think voltage. Can’t help it. Heart rate (times “stroke volume”) to me means current. Vascular resistance is like electrical resistance, but just not as easy to measure with our basic vital signs. So to me, when someone is in shock, it means his or her bulb (brain) has gone dim. These analogies help me to think about underlying problems and possible solutions. Shock can be “psychogenic” too, but in the ER we try to eliminate other life threats first. Here are a few:
- Hypovolemic shock means a patient’s tank has run low. Excessive bleeding from trauma, excessive vomiting or diarrhea, excessive urination from uncontrolled diabetes can be causes. Surf all morning in the cold, pee a bunch, forget to hydrate, remove your wetsuit, then stand for an hour in a warm church… you may experience the same. For all these, the heart typically races along, but there just isn’t enough fluid to get oxygen up to the brain.
- Cardiogenic shock is more of a pump problem. Heart attacks and arrhythmias are a couple causes. Blood is there, but the pump just isn’t moving it on up to the brain. Heart rate may be fast, irregular, or slow, and in worst cases, blood pressure drops as well.
- Septic, anaphylactic, neurogenic, or medication induced shock have a common thread… vascular resistance is diminished. Causes may include severe infection, allergic reaction, spinal trauma or beta-blocker overdose, respectively. For these, the heart flies along trying to keep up. But when severe, blood travels everywhere but the place that matters most, namely the brain. And again, bulbs go dim.
While all these terms may seem complex, all roads lead to similar advice. At home, if you suspect shock for whatever reason, let gravity be your friend; head down and legs up for starters. And hydrate if at all possible. If bleeding, then apply direct pressure or a tourniquet. Use insulin and hydration for hyperglycemic diabetics, or sugar if hypoglycemia is suspected. Use oxygen if it’s nearby and available or descend if you’re at altitude. If you suspect anaphylaxis, use an EpiPen if possible and add Benadryl for bonus points.
If you’re traveling and you suspect sepsis, don’t wait hours in line in the Cusco ER to find out which antibiotic is best. Take a dose of what you or a friend may have on hand, because for sepsis the clock ticks fast.
Long story short, if you suspect ongoing shock with associated red flags, then brain low, legs high and call 911. But if you think you or your loved one were “shocked, shocky, or shocking,” then feel free to call Pre-R, and we will try to talk you through and brighten your bulb.
Like what you read? Please share.